Tennessee, 2017Tornadoes and Flash Flood in Tennessee, March 9 to 10, 2017
March 9 to 10, 2017 · NWS MEG · 26 events in 10 counties and zones
A very unstable atmosphere provided for multiple rounds of thunderstorms of which several were severe throughout the 9th and early morning of the 10th of March.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $620,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable atmosphere provided for multiple rounds of thunderstorms of which several were severe throughout the 9th and early morning of the 10th of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 9, 5:33 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 9, 5:33 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
533 PM CST Thu Mar 9 2017
.UPDATE...
Updated to add 00Z Aviation Discussion.
&&
.DISCUSSION... /issued Issued by National Weather Service Little
Rock AR/
SHORT TERM...Tonight Through Saturday Night
The main concern for the short term period will be the possibility
of strong to severe storms this evening, and then the chances for
some wintry precipitation on Saturday morning and again Saturday
evening/night.
First up, the storms tonight. A cold front across eastern Kansas
through central Missouri. Guidance points to the development of an
MCS in southwestern Missouri, and pushes it southeast through
northern and northeastern Arkansas and western Tennessee through the
evening hours through around or shortly after midnight. By 2-3am it
appears storms will be south of the forecast area so this will be a
quick hitting bout of storms. While some threat of tornadoes does
exist in southwest Missouri and northwest Arkansas, the main threats
for our forecast area will be the possibility of damaging winds.
Expect these storms to roll through the Memphis metro area between
10pm-Midnight.
Regarding the wintry weather on Sat morning and then again Sat night
into Sun morning, it appears likely that at least some wintry
precipitation will be seen. Saturday morning will be mainly near
the Missouri and Kentucky state lines, well north of the metro.
The limiting factor there will be the actual presence of
precipitation. Decent dry/cold air maintenance in northeast
surface flow will allow for conditions prime for wet bulb
processes to hold temperatures down to around the freezing mark
for a few hours after daybreak. The most likely precip type would
be sleet. However, models are very limited in the amount of
precipitation they're producing so this doesn't appear to be much
of a worry. It may be more of a situation where there's some
light returns on radar but nothing reaches the ground. The bigger
concern is Saturday night into Sunday morning. A more significant
swath of precipitation should occur in temperatures sufficient for
wintry precipitation, and expect to see around an inch of snow
fall across northeast Arkansas, western Tennessee, and northern
Mississippi. Have foregone the issuance of any headlines at this
time because this is still a couple of days out, and minor changes
in temperature forecasts could result in noticeably different
precipitation types. But it is definitely worth keeping an eye on,
as it would affect a broad area. &&
LONG TERM...Sunday Through Thursday
Dry and colder conditions will start off the period as wintry
precip comes to an end early Sun morning. Sfc high pressure will
settle over the Mid-South to close out the weekend. Highs on Sun
will be in the 40s and 50s. Many locations along and N of the I-40
corridor will likely see sub-freezing temps by Mon morning.
The airmass will briefly modify on Mon ahead of a quick moving
storm sys. Small rain chcs were mentioned over mainly the north
half of the FA Mon and Mon evening. Rain amounts are expected to
be light due to the lack of significant moisture return.
Models are at odds regarding several additional weak weather
systems passing across the area towards the middle of the week.
Included rain chances for Thursday, as the associated system looks
to at least have ample moisture/lift. Temperatures will be warming
by the end of the period, so no concerns for any additional winter
weather.
&&
.AVIATION...
00Z TAFs
Cluster of showers and thunderstorms over Southern Missouri
expected to develop into a convective complex and drop SSE into
the Lower Mississippi Valley this evening affecting JBR between
10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10
/05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S
winds will veer NW and become gusty with passage of convective
complex and gradually veer N/NE with passage of cold front Friday
morning. Winds expected to gradually lighten by Friday afternoon.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CST Thu Mar 9 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
330 PM CST Thu Mar 9 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
Severe storms are possible across the Mid-South tonight,
especially across Northeast Arkansas, the Missouri Bootheel and
West Tennessee. The primary threats will be damaging winds and
large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is the potential for accumulating winter precipitation
across northern portions of the Mid South including Eastern
Arkansas, the Missouri Bootheel, and West Tennessee for late
Saturday afternoon and Saturday night.
Freezing temperatures are anticipated over a large portion of the
Midsouth each night from Saturday night through Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across the Midsouth tonight.
SJM
In the hours before
Local storm report, Mar 9, 6:43 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 ESE TREMONT 34.22N 88.22W
03/09/2017 M1.00 INCH ITAWAMBA MS COUNTY OFFICIAL
QUARTER SIZED HAIL REPORTED.
&&
MRMLocal storm report, Mar 9, 7:23 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
723 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL AMORY 33.99N 88.48W
03/09/2017 E1.75 INCH MONROE MS TRAINED SPOTTER
GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY.
&&
MRMLocal storm report, Mar 9, 7:43 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL SMITHVILLE 36.08N 91.30W
03/09/2017 E1.00 INCH LAWRENCE AR TRAINED SPOTTER
ONE INCH HAIL BETWEEN NEW SALEM AND SMITHVILLE.
&&
MRMLocal storm report, Mar 9, 7:49 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
749 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2017 M64.00 MPH DUNKLIN MO AWOS
ANEMOMETER AT MALDEN AIRPORT REPORTED A MEASURED WIND
GUST OF 64 MILES AN HOUR.
&&
MRMLocal storm report, Mar 9, 7:52 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
752 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 ESE TREMONT 34.22N 88.22W
03/09/2017 M1.00 INCH ITAWAMBA MS COUNTY OFFICIAL
QUARTER SIZED HAIL REPORTED.
0635 PM HAIL SMITHVILLE 34.07N 88.40W
03/09/2017 E1.00 INCH MONROE MS TRAINED SPOTTER
ONE INCH HAIL BETWEEN NEW SALEM AND SMITHVILLE.
0716 PM HAIL AMORY 33.99N 88.48W
03/09/2017 E1.75 INCH MONROE MS TRAINED SPOTTER
GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY.
0745 PM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2017 M64.00 MPH DUNKLIN MO AWOS
ANEMOMETER AT MALDEN AIRPORT REPORTED A MEASURED WIND
GUST OF 64 MILES AN HOUR.
&&
MRMLocal storm report, Mar 9, 8:18 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL CLARKTON 36.45N 89.97W
03/09/2017 E1.00 INCH DUNKLIN MO COUNTY OFFICIAL
ONE INCH HAIL IN CLARKTON.
0810 PM TSTM WND GST CLARKTON 36.45N 89.97W
03/09/2017 E60.00 MPH DUNKLIN MO COUNTY OFFICIAL
ESTIMATED WIND GUSTS TO 60 MPH.
&&
MRMEvent by event
14 thunderstorm wind, 9 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lake
- When
- March 9, 8:35 PM CST to 8:45 PM CST
- Where
- Lake County, Tiptonville to 0.78 mi WNW of Lake Drive
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.380, -89.480
Damage to small tree limbs. Winds estimated at 65 mph.
Tornado, Obion
- When
- March 9, 8:51 PM CST to 8:54 PM CST
- Where
- Obion County, 2.03 mi E of Woodland Mills to 2.96 mi ESE of Woodland Mills
- Rating
- EF2
- Path length
- 2.87 mi
- Path width
- 250 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.503, -89.084
A tornado tracked from the community of Hickman Kentucky southeast into northern Obion county. Damage was sustained to large grain bins, several small barns and outbuildings and a few homes. The peak winds in Obion County were estimated at 100 mph.
Hail, Dyer
- When
- March 9, 8:54 PM CST to 9:00 PM CST
- Where
- Dyer County, 0.89 mi NNW of Dyersburg
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.042, -89.384
Thunderstorm Wind, Obion
- When
- March 9, 8:56 PM CST to 9:00 PM CST
- Where
- Obion County, 0.34 mi ENE of South Fulton to 1.35 mi E of South Fulton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 36.501, -88.864
Siding ripped off home. Damage area was large enough to allow water to enter the home causing more damage.
Thunderstorm Wind, Weakley
- When
- March 9, 9:05 PM CST to 9:10 PM CST
- Where
- Weakley County, 2.01 mi NE of Ruthville to 2.22 mi WNW of Latham
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 36.453, -88.778
Several trees and power lines down in Chestnut Glade.
Thunderstorm Wind, Weakley
- When
- March 9, 9:17 PM CST to 9:20 PM CST
- Where
- Weakley County, 1.86 mi NNW of Greenfield to 1.7 mi N of Greenfield
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.175, -88.812
High winds blew over a tractor trailer truck on Highway 45 near the Parker-Hannifin Corp. building.
Hail, Madison
- When
- March 9, 9:40 PM CST to 9:50 PM CST
- Where
- Madison County, 2.24 mi W of Gilmore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.677, -88.860
Hail, Madison
- When
- March 9, 9:40 PM CST to 9:50 PM CST
- Where
- Madison County, 1.57 mi SW of Carroll
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.701, -88.846
Hail, Madison
- When
- March 9, 9:40 PM CST to 9:50 PM CST
- Where
- Madison County, 1.15 mi ENE of Oakfield
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.723, -88.780
Thunderstorm Wind, Carroll
- When
- March 9, 9:45 PM CST to 9:50 PM CST
- Where
- Carroll County, Mc Kenzie to 2.04 mi E of Mc Kenzie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.130, -88.520
Winds estimated at 60 to 70 mph.
Hail, Madison
- When
- March 9, 9:45 PM CST to 9:50 PM CST
- Where
- Madison County, 3.86 mi ESE of Oakfield
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.690, -88.742
Thunderstorm Wind, Benton
- When
- March 9, 9:50 PM CST to 9:55 PM CST
- Where
- Benton County, 1.25 mi WNW of Big Sandy to Big Sandy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 36.234, -88.102
Large tree fell on a car. No injuries.
Thunderstorm Wind, Benton
- When
- March 9, 9:50 PM CST to 9:55 PM CST
- Where
- Benton County, 2.07 mi WSW of Big Sandy to 1.55 mi SW of Big Sandy
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.218, -88.114
Large tree down and blocking Big Sandy Road.
Tornado, Carroll
- When
- March 9, 9:54 PM CST to 9:56 PM CST
- Where
- Carroll County, 1.98 mi SW of Concord to 1.73 mi S of Concord
- Rating
- EF0
- Path length
- 0.96 mi
- Path width
- 150 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.908, -88.392
Tornadic damage was evident along Anark Road approximately a half mile east of Highway 22. Intermittent damage to trees and stroage buildings was noted along the track. The last damage was observed east of Walker Hill Road and north of Pate Road. Peak winds estimated at 70 mph.
Thunderstorm Wind, Carroll
- When
- March 9, 10:00 PM CST to 10:05 PM CST
- Where
- Carroll County, Hollow Rock to 0.72 mi W of Bruceton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.030, -88.280
Thunderstorm Wind, Benton
- When
- March 9, 10:05 PM CST to 10:10 PM CST
- Where
- Benton County, 7.8 mi WSW of Crossroad to 10 mi SSW of Camden
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.946, -88.272
Trees down in Natchez Trace State Park.
Hail, Henderson
- When
- March 9, 10:10 PM CST to 10:20 PM CST
- Where
- Henderson County, Lexington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.650, -88.400
Hail, Henderson
- When
- March 9, 10:15 PM CST to 10:20 PM CST
- Where
- Henderson County, Lexington
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.650, -88.400
Thunderstorm Wind, Decatur
- When
- March 9, 10:16 PM CST to 10:20 PM CST
- Where
- Decatur County, 1.06 mi WNW of Parsons to 0.43 mi S of Parsons
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.653, -88.148
Trees down on 4th street and Bear Creek Road in Parsons.
Thunderstorm Wind, Decatur
- When
- March 9, 10:19 PM CST to 10:25 PM CST
- Where
- Decatur County, 0.81 mi N of Perryville to 0.72 mi ENE of Perryville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.632, -88.049
Trees down on Perryville Road.
Hail, Henderson
- When
- March 9, 10:20 PM CST to 10:30 PM CST
- Where
- Henderson County, 0.52 mi SW of Lexington Arpt to 0.86 mi SE of Lexington Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.645, -88.387
Two rounds of hail ended up leaving 2 to 3 inch depth over roads in town especially on east church street and the main road out of Lexington.
Hail, Henderson
- When
- March 9, 10:21 PM CST to 10:30 PM CST
- Where
- Henderson County, 0.99 mi NNE of Luray to 1.44 mi NW of Huron
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.594, -88.575
Flash Flood, Madison
- When
- March 9, 10:43 PM CST to March 10, 1:45 AM CST
- Where
- Madison County, 0.88 mi SE of Westover to 1.02 mi NE of Madison Hall
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.612, -88.868
High water covering roadways on D Street and also Riverside Drive in Bemis. Flooded roadway on Boone Lane in Westover.
Thunderstorm Wind, Shelby
- When
- March 9, 11:25 PM CST to 11:35 PM CST
- Where
- Shelby County, 1.27 mi N of Raleigh to 1.57 mi WNW of Bartlett
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 35.218, -89.927
A large tree fell on a house and a car in Raleigh. One man was rescued from the home.
Thunderstorm Wind, Shelby
- When
- March 9, 11:27 PM CST to 11:35 PM CST
- Where
- Shelby County, 1.74 mi NNE of Raleigh to 1.58 mi NE of Raleigh
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.224, -89.923
Damage occurred near the old Raleigh Springs Mall with several large tress either uprooted or snapped. Tree and shingle damage occurred to several homes. The worst damage was about 100 yards long by 150 yards wide. Winds were estimated at 90 mph.
Thunderstorm Wind, Shelby
- When
- March 9, 11:40 PM CST to 11:45 PM CST
- Where
- Shelby County, 1.77 mi ESE of Aulon to 1.9 mi W of White Station
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.125, -89.949
Large tree down on Highland Street near Central Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, March 9, 2017$963,000 · EF0 · 120 events
- Tornadoes and Flood in Missouri, March 9, 2017$1.2 million · EF2 · 17 events
- Tornadoes and Hail in Kentucky, March 9, 2017$1.4 million · EF2 · 11 events
- Tornado and Hail in Tennessee, March 9 to 10, 20171 injured · $682,000 · EF0 · 78 events
- Flash Flooding in Texas, March 9 to 10, 20171 death · 2 events
- Flooding in Washington, March 9 to 31, 2017$12 million · 6 events
- Hail and Damaging Winds in Mississippi, March 9, 2017$283,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Mississippi, March 9 to 10, 2017$220,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Oklahoma, March 9, 2017$75,000 · 2.5 in hail · 19 events
- Tornadoes and Hail in Tennessee, March 9 to 10, 2017EF1 · 30 events
- Wildfire in Texas, March 9 to 10, 20172 injured · 1 event
- Hail and Damaging Winds in Alabama, March 9 to 10, 20171.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684716, 684719, 684720, 684721, 684728, 684724, 684731, 684733, 684734, 684735, 684736, 684738, 684739, 684737, 684740, 684744, 684742, 684743, 684745, 684746, 684748, 684747, 684749, 684750, 684752, 684751.